Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2023, 4:35 PM MST for Santa Cruz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2023, 4:35 PM MST (23:35 UTC)
- Expired
- Jul 23, 2023, 5:15 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Sun Jul 23 2023 .SYNOPSIS...Excessive Heat Warning continues through Wednesday for parts of the area with some record high temperatures likely. Hot temperatures will continue with scattered afternoon and evening thunderstorms through the week although fewer storms early in the week and more toward the end of the week. Strong winds and locally heavy rain with some storms. Somewhat cooler temperatures and more thunderstorm activity is beginning to look possible next weekend. && .DISCUSSION...The morning goo (clouds and precipitation) has done a good job of holding off convection a bit, but it shouldn't last for much longer. Would expect some storms to develop over the higher terrain that cleared off first which is already occurring far eastern mountains and that should progress westward with time. The HRRR has recovered from this morning and seems realistic in depicting storm development over the next couple of hours and continuing into the evening, primarily for the western half to two thirds of the area. Limited instability should help keep the storms from getting to vigorous but there is still enough DCAPE for gusty outflows here and there. Prolonged heavy rain should not be an issue due to the PW and wind field combination. Monday into Tuesday, the upper level high currently centered near the Four-Corners area will migrate south a bit, ending up centered over New Mexico Tuesday into Wednesday where it will linger the rest of the week. While this will maintain a general southeast flow, the strength of the high will pose problems through Wednesday. Due to the high heights and thicknesses, afternoon temperatures will continue to run near record levels while the warm mid levels will help to suppress thunderstorm activity, the reason for lower pops those days. As we begin to approach the weekend, the high is progged to weaken in place which should allow temperatures to cool a bit and convection to develop more easily. For next weekend there are some differences in the deterministic models however ensembles are pointing toward the high weakening and moving toward a more favorable position with a potential easterly wave impacting the area. This would allow for more convective development, generally wetter storms and afternoon temperatures easing back closer to normal if it comes to pass as currently progged. Will keep the fingers crossed. CPC's 6-10 day outlook leans that way as well, lending some support for that potential. && .AVIATION...valid through 25/00. SCT-BKN clouds at 8k-12k ft AGL persisting thru the end of the forecast period. SCT SHRA/TSRA expected through 24/06Z, with potential impacts for mainly KOLS and KTUS. There is the potential for TSRA wind gusts to 45+ kts, brief VSBY reductions to 3SM or less due to heavy rainfall and mountaintop obscurations into this evening. Outside of thunderstorm outflows, SFC wind generally less than 12 kts and variable in direction thru the forecast cycle, with directions in the afternoon and early evening favoring south thru east at the KOLS, KSAD, KALK and KDUG terminals and west to northwest at the KTUS terminal. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening thunderstorms are expected each day through Thursday, potentially becoming more numerous Friday onward along with being better rainfall producers due to increased moisture. These storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Very hot, near record temperatures will continue through mid week then should cool a bit into next weekend. Although sustained 20-foot winds will generally be less than 15 mph this week, afternoon gusts to around 25 mph may occur. Valley min RH readings will range between 10-20 percent through Wednesday, 15-25 percent Thursday through Saturday and 25%+ Sunday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502- 504>506-509. && Public...Rasmussen Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 3:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Sun Jul 23 2023
AZZ503-504-507-513-232345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Pima
and north central Santa Cruz Counties through 445 PM MST...
At 358 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Sonoita, or 15 miles east of Tubac, moving southwest at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tubac, Amado and Madera Canyon.
This includes the following highways...
Interstate 19 between mile markers 21 and 27.
Route 82 between mile markers 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 11084 3167 11068 3148 11095 3166 11112
TIME...MOT...LOC 2258Z 055DEG 7KT 3169 11081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:00 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 22, 6:33 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 23, 3:58 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.